Oct 23, 2002
My brother-in-law was misdiagnosed back in June of last year. He went in feeling fatigued, low sexual interest and sad. He was diagnosed with depression and low testosterone. After hormone injections, patches and being prescribed Zoloft for depression, he took the Zoloft for 1 week and stopped all of a sudden because he said it was making him crazy. Nothing improved. After his roommate discovered a severe yeast infection in the groin, he took him to a walk-in clinic to have this addressed and also asked for a series of blood work to be done to try to determine what was wrong. The results were that he was HIV positive. Shortly after this he experienced what we now call ADC. My question in this: What effects, if any did the Zoloft have in the beginning of or progression thereof Aids Dementia Complex. We are wondering if the Zoloft could have worsened his dementia. He has continued to get progressively worse with his dementia and several doctors and nurses have said it is the worst they have ever seen, even comparing it to alzheimers. We don't want to place blame, but we would like to know if the use of the zoloft may have had any effects on his brain, since it is a brain altering drug.
| Response from Mr. Shernoff
As far as I know there is not any correlation between being placed on Zoloft or any of the other psychotropic drugs and hastening the onset of HIV related neuropsychiatric symptoms. Zoloft is among the psychiatric drugs that are used in combination with antiretroviral therapy to treat symptoms of AIDS related dementia. So as far as I know this is just a tragic coincidence.
If your brother in law's medical team starts him on antiretroviral therapy then hopefully his symptoms will become less severe.
Michael Shernoff, MSW
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.